Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 68, NWS Grand Rapids, MI

July 2, 1997Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 2:41 PM EDT for Gratiot County, Michigan. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 2:41 PM EDT (18:41 UTC)
Expired
Jul 2, 1997, 3:30 PM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:55 PM EDTThunderstorm WindMiddleton, MIGratiot County Central Dispatch reported a window was blown out of a resident's home located along Garfield Road just north of Middleton.
Jul 2, 3:00 PM EDTThunderstorm WindSumner, MITrees were downed in Sumner Township.
Jul 2, 3:20 PM EDTHail 0.75Ithaca, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 021842 RRA
SVRGRR
MIC057-021930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
241 PM EDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  GRATIOT COUNTY - CENTRAL LOWER MICHIGAN

* UNTIL 330 PM EDT
 
* SOME LOCATIONS AFFECTED
  ITHACA               AROUND 255 PM EDT
  ALMA                 AROUND 255 PM EDT
  ST LOUIS             AROUND 300 PM EDT
  BRECKENRIDGE         AROUND 310 PM EDT

* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ALMA OR 5 MILES SOUTHWEST
  OF SUMNER MOVING NORTHEAST AT 40 MPH.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

HEATHFIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:09 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 2, 11:09 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT WED JUL 2 1997

...A MAJOR SEVERE WEATHER EVENT LIKELY FOR LWR MI THIS AFTERNOON...

AN UNUSALLY STRONG STORM SYSTEM FOR JULY IS PUSHING INTO VERY WARM
AND VERY MOIST UNSTABLE AIR OVR SW LWR MI THIS AFTERNOON. SHARP/
BUFKIT AND PCGRIDDS GIVES CAPES FROM 3000 TO 5000 J/KG ASSOC WITH
FRNT. WITH 110 KT 300 MB WIND MX....70 KNT 500 MB WIND MX PUSHING
FNT ALONG WITH VERY GOOD DRY PUSH AND NARROW AXIS OF MOIST AIR
LITTLE QUESTION FOR SEVERE WEATHER.  OTHER THINGS TO CONSIDER
IS BEST UPPER DYNMICS N OF GRR CWA (UPPER DIVERGENCE /PVA).
FNT WILL MOVE INTO SW LWR EARLY AFTERNOON. WITH NEARLY CLR SKIES
AHEAD OF FRNT THERE WILL BE GOOD SFC HEATING. CONVECTIVE TMPS
UPPER 80S. ONE ADDED PROBLEM IS 700 TMP AROUND 10C... BUT WITH
FRNT WOULD EXPECT THIS SHOULD BE ABLE TO POP CAP.  WITH TIMING
SHOWING FNT NEAR GRR 2-3 PM WOULD EXPECT BEST CHANCE E OF GRR SO
WILL GO 50 PCT POP GRR W AND 70 PCT E OF GRR AND MENTION SVR IN
ZNS. WET BULB ZERO BELOW 10000 FT SO WILL MENTION HAIL AND
WIND IN ZNS.

HIGHS WILL BE 85 TO 90 BASED ON WRKSTB... 850 TMPS AND SHARP.

WDM

In the hours before

Special weather statement, Jul 2, 11:45 AM EDT, 2 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AN UNUSALLY INTENSE STORM SYSTEM FOR JULY AS CENTERED OVER NORTHERN
MORNING WILL TRACK ACROSS LAKE SUPERIOR TONIGHT. THE TRAILING COLD
FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE MID TO
LATE AFTERNOON HOURS. AS THIS FRONT RUNS INTO THE VERY WARM... MOIST
UNSTABLE AIR OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON A LINE OF
SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP.  THIS LINE SHOULD
DEVELOP NEAR THE LAKE SHORE FROM LUDINGTON TO BENTON HARBOR AROUND
100 PM THEN MOVE EAST AT 35 MPH... REACHING US-131 AROUND 200 PM
AND THE LANSING AND JACKSON AREAS BETWEEN 300 PM AND 400 PM.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. WHILE MOST OF THE THUNDERSTORMS WILL
MOVE EAST AT 35 MPH...THE SEVERE STORMS WILL SOUTHEAST AT 45 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

WDM
Local storm report, Jul 2, 11:50 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORTS...UPDATED...
NATIONAL WEATHER SERVICE GRAND RAPIDS MICHIGAN
1145 AM EDT WED JUL 2 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 AM     STEVENSVILLE             MI   0.75 INCH HAIL
07/02/97    BERRIEN COUNTY

0710 AM     BERRIEN SPRINGS          MI   1.00 INCH HAIL
07/02/97    BERRIEN COUNTY

0715 AM     BERRIEN SPRINGS          MI   WIND DAMAGE
07/02/97    BERRIEN COUNTY                2 TO 3 FOOT DIAMETER TREES
                                          UPROOTED AND DECK ON HOME
                                          DESTROYED AS WHERE NUMEROUS
                                          TELEVISON ANTENNAS

0725 AM     SE PART OF COUNTY        MI   WIND DAMAGE
06/30/97    BERRIEN COUNTY                NUMEROUS DOWNED TREES WITH
                                          SOME ON HOUSES

0745 AM     NILES                    MI   WIND DAMAGE
07/02/97    BERRIEN COUNTY                TREES DOWNED

0745 AM     POKAGON                  MI   WIND DAMAGE
07/02/97    CASS COUNTY                   TREES DOWNED

0750 AM     EDWARDSBURG              MI   WIND DAMAGE
07/02/97    CASS COUNTY                   SEVERAL DOWNED TREES ON
                                          HOUSES

TEW/WDM
Special weather statement, Jul 2, 12:05 PM EDT, 2 hours 36 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK...CORRECTION WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AN UNUSALLY INTENSE STORM SYSTEM FOR JULY WAS CENTERED OVER MINNESOTA
THIS MORNING WILL TRACK ACROSS LAKE SUPERIOR TONIGHT. THE TRAILING COLD
FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE MID TO
LATE AFTERNOON HOURS. AS THIS FRONT RUNS INTO THE VERY WARM... MOIST
UNSTABLE AIR OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON A LINE OF
SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP.  THIS LINE SHOULD
DEVELOP NEAR THE LAKE SHORE FROM LUDINGTON TO BENTON HARBOR AROUND
100 PM THEN MOVE EAST AT 35 MPH... REACHING US-131 AROUND 200 PM
AND THE LANSING AND JACKSON AREAS BETWEEN 300 PM AND 400 PM.
...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. WHILE MOST OF THE THUNDERSTORMS WILL
MOVE EAST AT 35 MPH...THE SEVERE STORMS WILL SOUTHEAST AT 45 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

WDM
Special weather statement, Jul 2, 12:06 PM EDT, 2 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK...CORRECTION WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AN UNUSALLY INTENSE STORM SYSTEM FOR JULY WAS CENTERED OVER MINNESOTA
THIS MORNING WILL TRACK ACROSS LAKE SUPERIOR TONIGHT. THE TRAILING COLD
FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE MID TO
LATE AFTERNOON HOURS. AS THIS FRONT RUNS INTO THE VERY WARM... MOIST
UNSTABLE AIR OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON A LINE OF
SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP.  THIS LINE SHOULD
DEVELOP NEAR THE LAKE SHORE FROM LUDINGTON TO BENTON HARBOR AROUND
100 PM THEN MOVE EAST AT 35 MPH... REACHING US-131 AROUND 200 PM
AND THE LANSING AND JACKSON AREAS BETWEEN 300 PM AND 400 PM.
...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. WHILE MOST OF THE THUNDERSTORMS WILL
MOVE EAST AT 35 MPH...THE SEVERE STORMS WILL SOUTHEAST AT 45 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUHTHWEST LOWER MICHIGAN.

WDM
Special weather statement, Jul 2, 1:25 PM EDT, 1 hour 16 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT WED JUL 2 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL MICHIGAN:
LAKE               OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

THIS INCLUDES THE CITY OF MT PLEASANT

IN WEST CENTRAL MICHIGAN:
IONIA              KENT               MECOSTA
MONTCALM           NEWAYGO

THIS INCLUDES THE CITY OF GRAND RAPIDS

IN CENTRAL MICHIGAN:
CLINTON            EATON              INGHAM

THIS INCLUDES THE CITY OF LANSING

IN SOUTH CENTRAL MICHIGAN:
BARRY              BRANCH             CALHOUN
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH

THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON

SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP
BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST
LOWER MICHIGAN.  THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR.
DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING
WEATHER APPROACHES YOUR AREA GO TO YOUR SHELTER IMMEDIATELY.

MWH
Special weather statement, Jul 2, 1:30 PM EDT, 1 hour 11 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT WED JUL 2 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL MICHIGAN:
LAKE               OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

THIS INCLUDES THE CITY OF MT PLEASANT

IN WEST CENTRAL MICHIGAN:
IONIA              KENT               MECOSTA
MONTCALM           NEWAYGO

THIS INCLUDES THE CITY OF GRAND RAPIDS

IN CENTRAL MICHIGAN:
CLINTON            EATON              INGHAM

THIS INCLUDES THE CITY OF LANSING

IN SOUTH CENTRAL MICHIGAN:
BARRY              BRANCH             CALHOUN
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH

THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON

SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP
BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST
LOWER MICHIGAN.  THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR.
DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING
WEATHER APPROACHES YOUR AREA GO TO YNOUR SHELTER IMMEDIATELY.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:20 AM EDTSevere Thunderstorm WarningGRRBerrien50 min
Jul 2, 6:47 AM EDTSevere Thunderstorm WarningGRRCass63 min
Jul 2, 7:09 AM EDTSevere Thunderstorm WarningGRRBerrien31 min
Jul 2, 7:54 AM EDTSevere Thunderstorm WarningGRRCass31 min
Jul 2, 3:03 PM EDTTornado WarningGRRGratiot47 min
Jul 2, 3:38 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton62 min
Jul 2, 4:00 PM EDTSevere Thunderstorm WarningGRREaton45 min
Jul 2, 4:12 PM EDTSevere Thunderstorm WarningGRRCalhoun33 min
Jul 2, 4:15 PM EDTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.